Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 61, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 12, 2000, 7:03 PM EST for Kosciusko County, Indiana. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 7:03 PM EST (00:03 UTC)
- Expired
- May 12, 2000, 8:00 PM EST
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 32 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:05 PM EST | Hail 1.75 | Argos, IN | |
| May 12, 7:21 PM EST | Hail 1.75 | Atwood, IN | |
| May 12, 7:50 PM EST | Hail 0.88 | Pierceton, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 6:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
058 WUUS53 KIWX 130005 SVRFWA INC085-130100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 703 PM EST FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOSCIUSKO COUNTY IN INDIANA * UNTIL 800 PM EST * AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF ETNA GREEN...OR ABOUT 8 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MENTONE ETNA GREEN WARSAW LEESBURG WINONA LAKE MILFORD PIERCETON A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4133 8633 4116 8629 4104 8569 4146 8565 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM EST, 3 hours 48 minutes earlier.
Area forecast discussion, May 12, 3:15 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 315 PM EST FRI MAY 12 2000 FCST CONCERN IN EXTENT OF SVR WX THIS EVENING. NORTHWESTERN HALF OF CWA CURRENTLY UNDER TORNADO WATCH UNTIL 01Z. CONVECTION OCCURRING AHEAD OF COLD FRONT IN VERY MOIST UNSTABLE AIR MASS. DP/S ARE IN THE 70S AS FAR N AS CNTRL LWR MI. CLDY SKIES OVER CWA HAS KEPT TEMPS DOWN AND MAY HAVE HELPED TO KEEP SVR WX FROM STARTING SOONER. 12Z MODELS INITIALIZED PRETTY WELL WITH PLACEMENT OF COLD FRONT FROM NRN IL SW THRU MO TO OK. NOT MUCH DIRECTIONAL SHEAR WITH FRONT BUT GOOD SPEED SHEAR CAN BE SEEN IN PROFILER DATA AND AREA VWP/S. AIR MASS IS EXTREMELY UNSTABLE WITH 12Z UNMODIFIED CAPES ALREADY OVER 4000 J/KG. MODIFIED KILX SOUNDING GENERATED CAPES TO GREATER THAN 5000 J/KG. LI/S ALSO VERY UNSTABLE AT -7 TO -9. LOOKS LIKE WIND AND HAIL WILL BE MAIN THREATS. ISOLD TORNADOES ALSO POSSIBLE. COLD FRONT IS MOVING SLOWLY WITH CONVECTION MOVING NORTHEAST ALONG FRONT. AGREE WITH KGRR THAT TRAINING COULD CAUSE SOME FLOODING PROBLEMS. HOWEVER...OVER KIWX CWA FF GUIDANCE AMNTS ARE FAIRLY HIGH SO DO NOT EXPECT FLOODING PROBLEMS OVER OUR CWA. FRONT SHOULD MOVE THRU ENTIRE KIWX CWA BY 09Z. AFTER FROPA TIGHT WIND GRADIENT WILL MOVE INTO RGN. BREEZY CONDITIONS SHOULD CONT THRU DAY SAT. TEMPS WILL RETURN TO MORE SEASONABLE CONDITIONS. H8-H7 TEMPS ALSO DECREASE SO NEAR NORMAL TEMPS SHOULD CONTINUE THRU EARLY WEEK. MISFWA SENT. THANKS FOR COORD...KGRR. .IWX...NONE. OHARA
In the hours before
Local storm report, May 12, 6:10 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM SAN PIERRE IN .75 INCH HAIL
05/12/00 STARKE REPORTED BY STORM
SPOTTER.
NLocal storm report, May 12, 6:32 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM NORTH JUDSON IN .75 INCH HAIL
05/12/00 STARKE REPORTED BY STORM
SPOTTER.
0618 PM 1 N NORTH JUDSON IN 1 INCH HAIL
05/12/00 STARKE REPORTED BY STORM
SPOTTER.
0621 PM 4 W BEARDSTOWN IN 60 MPH TSTM GUST
05/12/00 PULASKI REPORTED BY STORM
SPOTTER.
0624 PM MEDARYVILLE IN 1 INCH HAIL
05/12/00 PULASKI REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0625 PM 6 W BASS LAKE IN 1.5 INCH HAIL
05/12/00 STARKE REPORTED BY STORM
SPOTTER.
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:57 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 43 min |
| May 12, 8:21 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.